Texas, 2014

Flash Flood and Flooding in Texas, September 18 to 21, 2014

September 18 to 21, 2014 · NWS LUB · 12 events in 11 counties and zones

During the third week of September, an unusually moist and unsettled pattern overspread much of West Texas. The majority of this moisture was sourced from the remnants of Pacific Hurricane Odile and contributed to multiple waves of slow-moving showers and thunderstorms punctuated by periods of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

During the third week of September, an unusually moist and unsettled pattern overspread much of West Texas. The majority of this moisture was sourced from the remnants of Pacific Hurricane Odile and contributed to multiple waves of slow-moving showers and thunderstorms punctuated by periods of flooding. The most extensive flooding was noted during the morning and afternoon of the 18th from the northern South Plains into portions of the western Rolling Plains where several inches of rain fell in the span of mere hours. By late morning on the 18th, TxDOT reported that numerous roads had flooded sections and in some cases temporary road closures were required due to standing water and thick mud. Although not as widespread, additional flooding was noted on the 20th and 21st generally from Terry County east to Garza County. Radar derived precipitation indicated as much as 10 inches of rain fell across southeast Terry County on the 20th. In total, much of the South Plains saw widespread 2 to 4 inch rainfall this week with the lightest amounts of one half inch or less confined to portions of Hall and Childress Counties.

The heavy rainfall was of significant benefit to many area lakes and reservoirs. Lake Alan Henry saw a 9-foot rise to its highest level recorded since November 2012. White River Lake's smaller watershed still managed to push its water level to the highest seen there since early 2013. Unfortunately, the cool and wet weather was detrimental to the regional cotton crop as projected yields were reduced by at least a half a million bales; however, the improved deep soil moisture raised prospects for winter wheat planting in the months ahead.

Although rainfall as great as 15.26 inches fell in nearby Borden County, below are some official five-day rainfall totals from the NWS Lubbock forecast area from September 17th through the 21st. Except where noted, all amounts are from Texas Tech University West Texas Mesonet stations.

Slaton (Lubbock County) 5.56 inches, Sundown (Hockley County) 4.70 inches, O'Donnell (Lynn County), 4.62 inches, Wolfforth (Lubbock County), 4.42 inches, Plainview KVII-TV SchoolNet (Hale County) 4.31 inches, Brownfield (Terry County) 4.11 inches, Post (Garza County) 3.90 inches, Muleshoe (Bailey County) 3.38 inches, Floydada (Floyd County) 2.58 inches, Spur (Dickens County) 2.45 inches, Aspermont (Stonewall County) 2.41 inches, Lubbock Int'l Airport ASOS (Lubbock County) 2.19 inches, Jayton (Kent County) 1.54 inches, Paducah (Cottle County) 1.25 inches, and Childress ASOS (Childress County) 0.06 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 18, 2:22 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 18, 2:22 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
322 AM CDT THU SEP 18 2014

.SHORT TERM...
INTERESTING SHORT TERM TO SAY THE LEAST.  H2 RIDGING IS NOTED ON NWP
INITIALIZATION AS WOULD BE EXPECTED ABOVE A VIBRANT TROPICAL
SYSTEM.  LOOKING AT H7 AND BELOW...WE SEE A CLOSED LOW STRUCTURE
/WHAT IS LEFT OF ODILE/ WORKING ITS WAY ACROSS SERN AZ.  STRONG
MOISTURE ADVECTION IS NOTED ALONG THE EAST SIDE OF THIS FEATURE AND
IS QUITE EVIDENT ON WV AS WELL AS RADAR IMAGERY.  IN FACT...THE TSTM
COMPLEX RUNNING FROM THE SIERRA DIABLO MTNS UP INTO THE SACRAMENTOS
IS RATHER HEALTHY FOR THIS TIME OF NIGHT.  IT IS FORMED ALONG ONE OF
THE BANDED FEATURES.  THE HRRR SEEMS TO BE ONTO SOMETHING AND HAD
CORRECTLY FORECAST THE ESTABLISHMENT OF RAIN SHOWERS ACROSS THE
NORTHERN SOUTH PLAINS.  IF THE TRENDS CONTINUE...AS THE SACRAMENTO
RANGE SYSTEM APPROACHES...WE SHOULD SEE WIDESPREAD RAINFALL DEVELOP
BEFORE 12Z ACROSS THE SOUTH PLAINS.  WILL CONTINUE TO MONITOR TRENDS
FOR AREAL FLOOD POTENTIAL.

LOOKING AHEAD AFTER 12Z...Q VECTOR ANALYSIS SUGGESTS DECENT LARGE
SCALE LIFT PERSISTING INTO THE EARLY AFTERNOON HOURS ESPECIALLY WEST
OF THE ESCARPMENT.  THIS FORCING APPEARS TO WANE DURING THE LATE
AFTERNOON AND EVENING BEFORE RETURNING...ALBEIT MORE
WEAKLY...OVERNIGHT.  HOWEVER...MODEST DIURNAL HEATING AND COOLING OF
THE MID LEVEL SHOULD ALLOW FOR LONG/SKINNY CAPE WHICH SHOULD KEEP
LIGHT TO MODERATE CONVECTION GOING THROUGH THE AFTERNOON HOURS.
SO...BOTTOM LINE...WILL CONTINUE TO RAISE POPS ACROSS THE AREA WITH
MOST AREAS CATEGORIZED AS LIKELY.  IN REVIEWING NWP DERIVED QPF AND
HPC FCST FIELDS...THIS ASSESSMENT SEEMS TO MATCH UP WELL.

WHILE IT SEEMS TO BE VERY WET THIS SEPTEMBER IN LUBBOCK WITH MANY
DAYS OF RAINFALL...WE ARE STILL ONLY ABOUT ONE QUARTER OF THE WAY TO
THE RECORD RAINFALL OF 2008 WHERE 8.7 INCHES FELL.  STILL...WITH
MANY MORE DAYS OF RAINFALL STARING AT US LATER THIS WEEK...WE COULD
SEE THIS CHALLENGED.

GIVEN THE STRONG SIGNAL FOR A PROTRACTED RAIN EVENT...HAVE ELECTED
TO ISSUE AREAL FLOOD WATCH FOR THE COUNTIES GENERALLY WEST OF THE
ESCARPMENT THROUGH 00Z SATURDAY.  IT IS ANTICIPATED THAT THIS MAY
HAVE TO BE EXTENDED EASTWARD LATER IN TIME BUT WANT RAISE AWARENESS
THAT THE NEXT FEW DAYS COULD POSE SOME HYDROLOGIC PROBLEMS.
THOUGH...WE CAN USE THE RAIN AFTER THE DEFICIT SINCE LATE 2010.

&&

.LONG TERM...
REMNANTS OF ODILE WAS LOCATED ACROSS SERN AZ/SWRN NM EARLY THIS
MORNING...WITH THE UA RIDGE CENTERED ACROSS ERN OLD MEXICO GUIDING
ODILE/S REMNANTS ENE TO ACROSS THE DESERT SW. CONTINUED AMPLE
MOISTURE PROVIDED BY ODILE AND THE GULF OF MEXICO HAVE WILL RESULT
IN PWATS INCREASING INTO THE 1.50-2.10 INCH RANGE ACROSS THE CWA
TOMORROW THROUGH EARLY WEEKEND...AS THE SAID DISTURBANCE GRADUALLY
PASSES ACROSS THE REGION. BOTH THE NAM AND GFS EXHIBITS THE TRACK OF
THE DISTURBANCE TO MOVE ENE ACROSS NERN NM/WRN PANHANDLES TOMORROW
EVENING...TO ACROSS THE CENTRAL PLAINS LATE TOMORROW NIGHT/EARLY
SATURDAY MORNING WITH A CONTINUED EWRD PROGRESSION /THUS EXITING THE
REGION/. THE CURRENT ECMWF RUN IS QUITE A BIT DIFFERENT FROM THE
PREVIOUS SOLUTIONS AS IT NOT ONLY MOVES THE DISTURBANCE ALMOST
SQUARELY ACROSS THE CWA TOMORROW NIGHT...IT THEN BECOMES
QUASI-STATIONARY THROUGH TUESDAY MORNING WHERE THEREAFTER IT
COMMENCES TO SHIFT EAST OF THE REGION. THE OBVIOUSLY SLOWER ECMWF
SOLUTION WOULD MEAN SHOWERS AND THUNDERSTORMS /WITH MODERATE TO
HEAVY RAINFALL/ LASTING THROUGH TUESDAY MORNING AS AN UPSLOPE SFC
REGIME ENCOMPASSES THE AREA. THIS FORECAST PACKAGE WILL LEAN TOWARDS
THE GFS SOLUTION ATTM...GIVEN IT IS A BIT MORE PERSISTENT FROM MODEL
RUN TO MODEL RUN. THIS WOULD MEAN THAT THE THREAT FOR MODERATE TO
HEAVY RAINFALL MOVING EAST TO WEST WITH TIME...WILL BE BEST FRIDAY
THROUGH SATURDAY MORNING...THUS COINCIDING WITH WHEN THE DISTURBANCE
PASSES NE TOWARDS THE CENTRAL PLAINS. SRLY FLOW AT THE SFC WILL VEER
TO THE NORTH LATE SATURDAY NIGHT COURTESY OF A COLD FRONTAL PASSAGE
/WHICH IS NO LONGER SHOWN VIA THE ECMWF SOLUTION/. THIS COLD FRONT
WILL PROVIDE FOR ADDITIONAL PRECIP CHANCES THROUGH SUNDAY...WITH A
NOTABLE DECLINE NORTH TO SOUTH.

AS AN UA RIDGE MOVES OVERHEAD ON MONDAY...DRYER AIR WILL FILTER IN
AND PROMOTE TOP-DOWN DRYING...WHICH IS THE REASON FOR PWATS
DECLINING A BIT FROM NORTH TO SOUTH THOUGH...AMOUNTS OF 1.00-1.30
INCHES WILL ENDURE.  SFC WINDS WILL VEER TO A MORE UPSLOPE SFC
REGIME ON TUESDAY HENCE CAUSING PWATS TO JUMP BACK UP A BIT.
ATTENTION QUICKLY TURNS TO AN UA LOW CURRENTLY OFF THE COAST OF NRN
CA/OR...THAT IS SET TO WEAKEN WHILST PROGRESSING ENE ACROSS THE
CENTRAL ROCKIES EARLY NEXT WEEK...TO ACROSS PANHANDLE REGION/CENTRAL
PLAINS. ADEQUATE ATMOSPHERIC MOISTURE AND INCREASING UL SUPPORT MAY
LEAD TO ANOTHER SHOT AT PRECIP. WILL THEREFORE MAINTAIN MENTIONABLE
POPS ON TUESDAY. WILL OF COURSE NEED TO KEEP AN EYE ON HOW ODILE/S
REMNANTS WILL IN FACT BEHAVE BECAUSE IF THE ECMWF IS CORRECT...POPS
WILL DEFINITELY NEED TO BE RAMPED UP TOWARDS THE END OF THE EXTENDED
FORECAST.

ANTICIPATED CLOUD COVER AND RAINFALL WILL LEAD TO TEMPS 5-7 DEGREES
BELOW SEASONAL NORMS /70S AND 80S/ WITH OVERNIGHT LOWS IN THE 50S
AND 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        75  63  74  61  82 /  60  60  70  60  30
TULIA         78  64  77  63  80 /  40  50  70  60  50
PLAINVIEW     78  64  77  63  80 /  60  60  70  60  50
LEVELLAND     77  65  76  63  81 /  80  70  70  60  40
LUBBOCK       78  67  77  66  81 /  70  70  70  60  50
DENVER CITY   77  66  78  64  84 /  90  70  70  60  40
BROWNFIELD    77  67  78  64  83 /  90  70  70  60  40
CHILDRESS     84  67  83  67  80 /  40  50  50  60  60
SPUR          80  67  80  65  82 /  60  60  50  60  50
ASPERMONT     83  69  85  69  85 /  60  60  50  60  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES:
TXZ021>024-027>030-033>036-039>042.

&&

26/29
Hazardous weather outlook, Sep 18, 2:57 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
357 AM CDT THU SEP 18 2014

TXZ021>044-190900-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
357 AM CDT THU SEP 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FLOODING

WIDESPREAD RAINS ARE EXPECTED TODAY AND TOMORROW MAINLY EAST OF THE
CAPROCK ESCARPMENT. AN AREAL FLOOD WATCH HAS BEEN ISSUED THROUGH
FRIDAY EVENING. GIVEN FORECAST INSTABILITY ACROSS THE AREA...SOME
STORMS COULD BECOME STRONG ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED. THE AREAL FLOOD WATCH MAY NEED TO BE EXTENDED
BEYOND TOMORROW EVENING...AS DETAILS OF THE IMPENDING RAIN EVENING
BECOMES MORE CLEAR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE
WEEK...PEAKING LATE WEEK OR EARLY THIS WEEKEND. A LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH THE MORE INTENSE ACTIVITY...WHICH
COULD PROMOTE LOCALIZED STREET FLOODING.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY SEVERE WEATHER AND FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE.

The radar

The Lubbock radar (KLBB), 93 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

7 flood, 4 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Motley

When
September 18, 5:00 AM CST to 10:30 AM CST
Where
Motley County, Roaring Spgs
Reported by
Post Office
Coordinates
33.900, -100.850

Nearly three inches of rain fell in Roaring Springs on the morning of the 18th causing a few inches of water to pool on portions of area roadways.

Flood, Parmer

When
September 18, 6:30 AM CST to 7:30 AM CST
Where
Parmer County, 4.07 mi NE of Farwell to 3.84 mi NE of Farwell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.422, -102.980

Law enforcement officials observed flooding along approximately a one mile stretch of Farm to Market Road 3333 northeast of Farwell, forcing them to close the road for a short period.

Heavy Rain, Floyd

When
September 18, 6:30 AM CST to 10:30 AM CST
Where
Floyd County, Floydada
Reported by
Law Enforcement
Coordinates
33.980, -101.330

Rainfall amounts of two to three inches fell throughout the morning near Floydada. A few inches of standing water were observed on roadways in and around Floydada, but law enforcement confirmed that all highways were passable throughout the event.

Flood, Lamb

When
September 18, 6:30 AM CST to 11:30 AM CST
Where
Lamb County, 6 mi S of Olton to 2.74 mi NE of Hart Camp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.093, -102.130

Widespread rainfall amounts of two to three inches occurred during the morning hours, causing flooding along portions of U.S. Highway 84 near Amherst according to law enforcement. Several road closures due to high water were also reported.

Flood, Hale

When
September 18, 6:30 AM CST to 11:30 AM CST
Where
Hale County, 4 mi SSW of Plainview to 1.82 mi ENE of Furguson Sta
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.147, -101.727

The Texas Department of Transportation reported Farm to Market Road 1424 north of Hale Center was inundated with several other roads, including access roads to Interstate 27 southwest of Plainview. Rainfall amounts of two to four inches were common with locally higher amounts reported.

Flood, Bailey

When
September 18, 7:40 AM CST to 11:30 AM CST
Where
Bailey County, 2 mi SSW of Muleshoe to 2.02 mi SE of Muleshoe
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.193, -102.743

Curb to curb street flooding was reported in Muleshoe at the intersection of U.S. Highway 84 and West 12th Street on the 18th. The Texas Tech University West Texas Mesonet site just southwest of town measured over three inches of rain during this period.

Flash Flood, Dickens

When
September 18, 8:00 AM CST to 10:30 AM CST
Where
Dickens County, 1.51 mi WSW of Glenn to 5.92 mi E of Afton
Cause
Heavy Rain
Reported by
Post Office
Coordinates
33.772, -100.874

Local post office and school officials reported flash flooding along sections of Farm to Market Road 193 and U.S. Highway 82 in and around Dickens on the 18th. Several inches of water rapidly rushed across these roadways following one to two inches of rain falling in a short period. While water flowed across these roadways for several hours, they did remain passable for most vehicle types.

Heavy Rain, Garza

When
September 18, 8:20 AM CST to 10:00 AM CST
Where
Garza County, Post to 14.8 mi NE of Post
Reported by
Law Enforcement
Coordinates
33.180, -101.380

The Texas Tech University West Texas Mesonet station in Post recorded over two inches of rainfall. Law enforcement and Texas Department of Transportation officials observed small amounts of standing water on portions of roadways between Post and Kalgary. Low water crossings experienced typical nuisance flooding, but no road closures were reported.

Heavy Rain, Stonewall

When
September 18, 10:30 AM CST to 12:30 PM CST
Where
Stonewall County, Aspermont
Reported by
Law Enforcement
Coordinates
33.150, -100.230

A rapid two to three inches of rain fell near and around Aspermont on the 18th causing localized nuisance flooding of parking lots and poor drainage areas.

Flood, Terry

When
September 20, 7:45 AM CST to 11:30 AM CST
Where
Terry County, 1.95 mi N of Brownfield to 2.31 mi NNE of Brownfield Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.208, -102.281

The Brownfield Sheriff's office reported water over roadways throughout town, as well as along portions of Highways 137 and 380 south and east of town on the 20th. Widespread rainfall amounts of two to four inches were observed with locally higher amounts. Several cars stalled out due to the high water.

Flood, Terry

When
September 21, 12:45 PM CST to 3:00 PM CST
Where
Terry County, 1.94 mi N of Brownfield to 1.72 mi NE of Brownfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.208, -102.285

Local emergency management officials reported street flooding and over spilling playa lakes as additional rainfall amounts of up to one inch fell on top of that from the 20th.

Flood, Lynn

When
September 21, 12:45 PM CST to 2:30 PM CST
Where
Lynn County, 2.88 mi E of Tahoka to 1.86 mi ENE of Skeen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.186, -101.731

Local law enforcement officials observed flooding of Farm to Market Road 1054 east of Tahoka along U.S. Highway 380. This was due to additional light to moderate rainfall which added to saturated soils, from heavy rains on the 20th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538493, 538477, 538492, 538494, 538495, 538456, 538405, 538490, 538496, 538497, 538498, 538499.